Alert archive / Louisiana / Flash Flood Warnings in 2008

Flash Flood Warning 50, NWS Shreveport, LA

August 12, 2008Ouachita Parish, Union Parish, Louisiana

NWS Shreveport, LA issued this flash flood warning at Aug 12, 2008, 6:54 AM CDT for Ouachita Parish, Union Parish, Louisiana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2008, 6:54 AM CDT (11:54 UTC)
Expired
Aug 12, 2008, 10:45 AM CDT
In force
4 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Ouachita Parish, LA, Union Parish, LA

The radar

The Shreveport radar (KSHV), 160 km from the middle of the area, began a volume at 11:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 11.9 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2008-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1876 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2008-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1876 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
952 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSHV 121154
FFWSHV
LAC073-111-121545-
/O.NEW.KSHV.FF.W.0050.080812T1154Z-080812T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
654 AM CDT TUE AUG 12 2008

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  OUACHITA PARISH IN NORTH CENTRAL LOUISIANA...
  THIS INCLUDES THE CITIES OF...WEST MONROE...SWARTZ...MONROE...
  CLAIBORNE...BROWNSVILLE-BAWCOMVILLE...
  UNION PARISH IN NORTH CENTRAL LOUISIANA...

* UNTIL 1045 AM CDT

* AT 649 AM CDT...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORM
  OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  STERLINGTON...RICHWOOD AND FARMERVILLE

UPWARDS OF TWO INCHES OF RAIN HAS FALLEN IN THE MONROE AREA...DURING 
THE PAST THREE HOURS...WITH ADDITIONAL RAINFALL AMOUNTS OF NEAR TWO 
INCHES POSSIBLE DURING THE MORNING HOURS...IN THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 3239 9200 3228 9203 3226 9211 3228 9230
      3232 9230 3241 9241 3267 9241 3268 9250
      3286 9261 3298 9242 3296 9207 3280 9204
      3273 9206 3271 9204 3271 9197 3266 9194
      3266 9190 3258 9192 3253 9190

$$

VII
1 follow-up statement
000 
WGUS74 KSHV 121547
FFSSHV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1047 AM CDT TUE AUG 12 2008

LAC073-111-121553-
/O.EXP.KSHV.FF.W.0050.000000T0000Z-080812T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
UNION LA-OUACHITA LA-
1047 AM CDT TUE AUG 12 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1045 AM CDT FOR OUACHITA
AND UNION PARISHES...

THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 1045 AM FOR 
OUACHITA AND UNION PARISHES IN NORTHCENTRAL LOUISIANA. HOWEVER...A 
LARGE AREA OF LIGHT TO MODERATE RAIN IS NOW SPREADING INTO THE AREA 
THIS MORNING...WITH MAY PRODUCE ADDITIONAL RAINFALL AMOUNTS OF ONE 
TO TWO INCHES ACROSS OUACHITA PARISH...AND AMOUNTS OF A QUARTER TO 
HALF AN INCH ACROSS UNION PARISH. 

ACCORDING TO LOCAL LAW ENFORCEMENT...ROADWAYS ACROSS THE AREA ARE IN 
GOOD SHAPE...WITH NO FLOODED ROADS OR ROAD CLOSURES LISTED AT THIS 
TIME. HOWEVER...SHOULD PROLONGED HEAVY RAINFALL PERSIST OVER THE 
AREA FOR A GIVEN PERIOD OF TIME OVER THE ALREADY SATURATE GROUNDS...A NEW 
FLASH FLOOD WARNING WILL BE NEEDED...AS THE AREA HAS SEEN WIDESPREAD 
FOUR TO EIGHT INCH PLUS RAINFALL TOTALS SINCE MONDAY MORNING. 
 

LAT...LON 3239 9200 3228 9203 3226 9211 3228 9230
      3232 9230 3241 9241 3267 9241 3268 9250
      3286 9261 3298 9242 3296 9207 3280 9204
      3273 9206 3271 9204 3271 9197 3266 9194
      3266 9190 3258 9192 3253 9190

$$

15

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 3:22 AM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, Aug 12, 3:22 AM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
322 AM CDT TUE AUG 12 2008

.DISCUSSION...
LARGE MCS CURRENTLY COVERS MOST OF NE TX...AND SW AR. AXIS OF HEAVY
RAINFALL SHIFT INTO NORTH LA...WITH SFC LOW MOVG EAST NEAR I-20.
THUS...RAINFALL THREAT MAY INTENSIFY THROUGH MIDDAY...WITH PCPN WATER
VALUES NEAR 2.5 INCHES. COOL FRONT TO PUSH THRU TUE AFTN...RAIN CHANCES
TO DIMINISH QUICKLY. TAPERED OFF PCPN FROM THE NW A BIT FASTER ON
THIS PACKAGE. MID LVLS DRY OUT QUICKLY IN DEEP NW FLOW. UPPER LOW
TO SET UP OVER MIDWEST STATES...WILL RESULT IN DEEP SW FLOW. RAIN
CHANCES APPEAR TO BE QUITE HIGH IN THE SUNDAY THRU TUESDAY TIME
FRAME...BUT WILL STAY WITH SCATTERED POPS THIS FAR OUT AS A LITTLE
SCEPTICAL THAT AS JUICY AN AIRMASS WILL RETURN TO THE AREA...UNDER
SW...RATHER THAN NW FLOW ALOFT. LIMITED COOLING ALOFT WILL RETAIN
MAIN THREAT FOR HEAVY RAIN...BUT MAY CONTINUE TO SEE INTENSE LTG AND
SOME BOWING IN STRONGEST STORMS TODAY./VII/

&&

.AVIATION...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED TO CONTINUE
ACROSS THE AREA THROUGH AT LEAST 18Z...THEN CONVECTION SHOULD BEGIN
TO END FROM WEST TO EAST.  WIDESPREAD IFR CIGS EXPECTED IN AREAS
RECEIVING RAINFALL WITH IFR CONDITIONS CONTINUING THROUGH AT LEAST
15Z.  VSBYS BRIEFLY FALLING TO IFR/LIFR IN HEAVY
CONVECTION...OTHERWISE WIDESPREAD MVFR IN FOG.  OUTSIDE OF
CONVECTIVE AREAS...MAINLY VFR... WITH PERIODS OF MVFR CIGS BETWEEN
09Z AND 15Z.  STATIONARY FRONTAL BOUNDARY NEAR A PRX TO GGG TO AEX
LINE WILL RESULT IN EAST TO NORTHEAST WINDS 5 TO 10 KTS OVER MUCH OF
THE REGION THROUGH 12Z. AFTER 12Z...THE FRONT WILL BEGIN TO MOVE
EAST...BRINGING A BRIEF RETURN OF SOUTHERLY WINDS. AFTER
18Z...SURFACE LOW WILL BE CENTERED NEAR SHV...WHICH WILL RESULT IN
WINDS SHIFTING TO NORTH AND NORTHWEST OVER EAST TEXAS AND SOUTHWEST
ARKANSAS...GENERALLY 10 KTS OR LESS./44/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  86  70  92  70  93 /  70  20  10  10  20
MLU  83  70  93  69  92 /  80  30  10  10  20
DEQ  85  65  93  67  94 /  70  10   0  10  20
TXK  84  68  93  68  94 /  90  10   0  10  20
ELD  83  67  93  68  93 /  80  20  10  10  20
TYR  89  70  93  73  94 /  90  10  10  10  20
GGG  87  70  92  71  93 /  90  20  10  10  20
LFK  86  72  93  73  94 /  70  30  10  10  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR THE FOLLOWING
     ZONES: LAZ001>006-010>014-018>022.

OK...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR THE FOLLOWING
     ZONES: OKZ077.

TX...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-150-151.

&&
Hazardous weather outlook, Aug 12, 6:00 AM CDT, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
600 AM CDT TUE AUG 12 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-121700-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
600 AM CDT TUE AUG 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...
A LARGE AREA OF MODERATE TO HEAVY RAIN WILL CONTINUE ACROSS MOST OF
EAST TEXAS THIS MORNING...AND WILL SPREAD ACROSS MOST OF NORTHERN
LOUISIANA AND SOUTHWEST ARKANSAS. ADDITIONAL RAINFALL AMOUNTS OF TWO
TO FOUR INCHES POSSIBLE AT SOME LOCATIONS. PONDING OF WATER ON ROAD
SURFACES...ESPECIALLY THOSE IN LOW LYING AREAS...COULD CAUSE
HYDROPLANING...CAN BE EXPECTED WHEREVER HEAVY RAIN FALLS. MORE
SIGNIFICANT FLOODING POSSIBLE ACROSS AREAS WHERE SEVERAL INCHES
HAVE PREVIOUSLY FALLEN SINCE SUNDAY...WHERE THE GROUND IS ALREADY
SATURATED. INCREASED RUNOFF WILL LEAD TO FLASH FLOODING. IN ADDITION
TO FLOODING CONCERNS...A FEW OF THE STRONGEST THUNDERSTORMS COULD
PRODUCE BRIEF BUT DAMAGING WIND GUSTS...ESPECIALLY OVER LOUISIANA
PORTIONS OF THE AREA. RAIN AND STORMS WILL BEGIN TO TAPER OFF
BY LATER IN THE AFTERNOON FROM NORTHWEST TO SOUTHEAST...AS A COLD
FRONT PUSHES THROUGH THE REGION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER...HAM RADIO OPERATOR....AND EMERGENCY MANAGEMENT
ACTIVATION MAY BE NEEDED THIS AFTERNOON...BUT WILL LIKELY BE NEEDED
LATE TONIGHT.

VII

In the hours before

Local storm report, Aug 12, 3:32 AM CDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
332 AM CDT TUE AUG 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 AM     FLASH FLOOD      1 N BULLARD             32.16N 95.32W
08/12/2008                   SMITH              TX   LAW ENFORCEMENT

            U. S. HIGHWAY 69 FLOODED.

&&

JD
Local storm report, Aug 12, 4:06 AM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
406 AM CDT TUE AUG 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     FLASH FLOOD      JACKSONVILLE            31.97N 95.26W
08/12/2008                   CHEROKEE           TX   LAW ENFORCEMENT

            ROAD BARRICADED DUE TO HIGH WATER.

&&

JD

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 5:49 AM CDTAreal Flood AdvisorySHVJackson, Lincoln, Ouachita, Union116 min

Nearby

Flash Flood Warnings in Louisiana, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.